Arkansas, 2023

Tornado in Arkansas, May 11, 2023

May 11, 2023 · NWS JAN · 1 event in 1 county or zone

A compact weather system moved through the region on Thursday May 11th and brought a round of severe storms during the late morning and afternoon hours. Most of the events were damaging winds but there were a few instances of hail and one tornado in SE Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A compact weather system moved through the region on Thursday May 11th and brought a round of severe storms during the late morning and afternoon hours. Most of the events were damaging winds but there were a few instances of hail and one tornado in SE Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 9:40 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 11, 9:40 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
1040 AM CDT Thu May 11 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1019 AM CDT Thu May 11 2023

Strong storms capable of producing tornadoes and hail up to
quarter size will be moving into NE Louisiana through the late
morning into afternoon hours. A few of these storms have already
produced tornadoes with strong TDS signatures earlier this
morning in north and central Louisiana. A tornado watch has been
issued for portions for most of N Louisiana and portions of
western MS until 5:00pm CDT. Flooding is also a main concern as
heavy downpours along with the training motions of these storms
can have areas in NE Louisiana & SW Mississippi to accumulate some
decent rainfall totals over the next few hours. We will continue
to keep you updated as these storms make their way eastward into
our CWA. /LCP/

&&

.DISCUSSION...
Issued at 416 AM CDT Thu May 11 2023

Today through tonight: Isolated severe storms will be possible
today as global guidance continue to highlight a low pressure
system, enhanced by a mesoscale convective vortex, slowly shifting
northeastward across portions of northern Mississippi. Both the
GFS and the ECWMF are in better alignment with each other
regarding the timing of system. With steep lapse rates (between
6.5-7.4 C/km), decent MUCAPE values around 1800 j/kg, and some
decent deep layer shear, the environment overall appears favorable
for decent convection. Because of this, we are continuing to
advertise a "Marginal" risk (1/5) for severe weather for most of
our CWA. As mentioned in previous discussions, damaging wind gusts
along with hail up to quarter size will be the main hazards. A
brief tornado cannot be ruled out.

In addition to the severe potential, some of these storms could
produce locally heavy downpours at times. Global ensemble guidance
show a much stronger QPF signal compared to yesterday. Because of
this, we are continuing to advertise a "Elevated" risk for flash
flooding along with a flash flood watch for northeast Louisiana and
southwest Mississippi. Rainfall amounts between 2 - 4 inches will
be possible during this timeframe with locally heavier amounts.
The severe potential should begin to decrease by tonight as
subtropical ridging builds from the ENE. /CRJ/

Friday through Wednesday: A weather pattern more typical of June
is expected for the weekend as anomalous ridging centers over the
forecast area. Moist, anticyclonic flow associated with the warm
ridge will support disorganized, diurnally driven showers and
storms as afternoon temperatures peak near to slightly above 90 in
many locations. There will be an upper level pattern change
however for early next week. The ridge is expected to break down
with northwest flow enveloping much of the eastern CONUS. This
should send a cold front through the area Monday and possibly
enhance storm potential. It's possible the front could hang up and
keep shower chances going through Wednesday, and high
temperatures should not be nearly as warm. /EC/

&&

.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Thu May 11 2023

Current radar scans show a few scattered showers tracking northeast
across portions of northeast Louisiana. A mix of VFR/MVFR/IFR will
occur across most of central Mississippi throughout the TAF period
due to low ceiling and the approaching line of convection.  Showers
and thunderstorms are expected to enter the forecast area by 15Z
Thursday and will last through 00Z Friday. Some of storms could
produce locally heavy rainfall at times which can lead to lower
visibilities across several TAF sites. Conditions will return to VFR
status by 03Z Friday after the main bulk of tracks northeastward out
of the area around this timeframe. Amendments may be necessary
as storms approach the CWA later this morning. /CRJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  67  88  68 /  80  40  50  30
Meridian      88  65  88  65 /  40  30  60  40
Vicksburg     81  67  88  69 /  90  20  40  20
Hattiesburg   87  67  87  68 /  50  50  50  30
Natchez       81  69  87  68 /  90  20  50  30
Greenville    78  67  87  70 /  90  30  30  20
Greenwood     83  67  87  70 /  80  40  50  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 PM CDT this evening for MSZ040-047-053-
     059>061.

LA...Flood Watch until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...None.
&&

LCP/EC/CR
Hazardous weather outlook, May 11, 10:09 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1109 AM CDT Thu May 11 2023

ARZ074-075-MSZ034-035-121615-
Ashley-Chicot-Washington-Humphreys-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail up to quarter size. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Early this morning through this afternoon, localized flash
flooding is possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-121615-
Bolivar-Sunflower-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ025>033-121615-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-MSZ047-121615-
Morehouse-West Carroll-East Carroll-Warren-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ015-016-023>026-MSZ053-059>061-121615-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Claiborne-Jefferson-Adams-Franklin MS-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through this afternoon

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Early this morning through this afternoon, areas of flash
flooding likely and some roads could be flooded or closed. Some
structures may be potentially threatened by high water.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ036-065-073-121615-
Holmes-Covington-Lamar-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail up to quarter size. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, localized flash flooding is possible, particularly in low
lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ040>043-048-049-054-055-062-063-121615-
Issaquena-Sharkey-Yazoo-Madison MS-Hinds-Rankin-Copiah-Simpson-
Lincoln-Lawrence-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of central
Mississippi, south central Mississippi, and west central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Early this morning through this afternoon, localized flash
flooding is possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ037>039-044>046-050>052-056>058-066-074-121615-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-
Lauderdale-Smith-Jasper-Clarke-Jones-Forrest-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail up to quarter size. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ064-072-121615-
Jefferson Davis-Marion-
1109 AM CDT Thu May 11 2023

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, localized flash flooding is possible, particularly in low
lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

11

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 11, 9:54 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
1054 AM CDT Thu May 11 2023

LAZ007-111630-
Morehouse LA-
1054 AM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern
Morehouse Parish through 1130 AM CDT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sterlington, or 10 miles northwest of Bastrop, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Morehouse Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Arkansas...and northeastern Louisiana.

&&

LAT...LON 3298 9208 3300 9207 3301 9207 3301 9182
      3276 9206 3280 9205 3282 9207 3283 9207
      3284 9206 3287 9208 3293 9207 3296 9208
TIME...MOT...LOC 1554Z 206DEG 27KT 3285 9208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Little Rock radar (KLZK), 192 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ashley

When
May 11, 11:41 AM CST to 11:43 AM CST
Where
Ashley County, 3.74 mi SE of Crossett Muni Arpt to 3.68 mi ESE of Crossett Muni Arpt
Rating
EF1
Path length
0.45 mi
Path width
140 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.147, -91.819

A tornado touched down east of Crossett and south of Hamburg near Highway 425, where it snapped and scattered tree limbs across the property of a community church. The tornado continued along Highway 425 as it uprooted hardwood and softwood trees along the forest line. It then damaged the roof of a house along Highway 425, where it also snapped the trunk of a softwood tree and uprooted several trees in the yard of the residence. The tornado continued northeast, crossing Highway 425, where it struck another residence. A wooden car port was blown across the yard, along with a portion of the roof being damaged on the house. Several large, hardwood trees were uprooted on the far northeastern edge of the property. The tornado weakened and lifted shortly after crossing Ashley County Road 97, where small limbs were scattered across the road. Estimated peak wind speeds were 107 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105187.